American Journal of Clinical Medicine Research
ISSN (Print): 2328-4005 ISSN (Online): 2328-403X Website: http://www.sciepub.com/journal/ajcmr Editor-in-chief: Dario Galante
Open Access
Journal Browser
Go
American Journal of Clinical Medicine Research. 2013, 1(1), 6-8
DOI: 10.12691/ajcmr-1-1-3
Open AccessCase Report

Complicated Peptic Ulcer Disease after Ingestion of Single Dose NSAIDs in Children

Smaranda Diaconescu1, Claudia Olaru1, Marin Burlea1 and Nicoleta Gimiga1,

1“St. Mary” Children’s Emergency Hospital, Pediatrics Department, “Gr.T Popa” University of Medicine and Pharmacy, Iasi, Romania

Pub. Date: February 16, 2013

Cite this paper:
Smaranda Diaconescu, Claudia Olaru, Marin Burlea and Nicoleta Gimiga. Complicated Peptic Ulcer Disease after Ingestion of Single Dose NSAIDs in Children. American Journal of Clinical Medicine Research. 2013; 1(1):6-8. doi: 10.12691/ajcmr-1-1-3

Abstract

AIMS: In our small case series we would like to highlight some severe clinical consequences of the empirical use of NSAIDs and the necessity of educating parents and caregivers. CASE REPORTS: Throughout a period of two years, four children (two boys and two girls, median age 26±0.9 months) have been hospitalized in our unit for upper digestive hemorrhage after receiving single doses of NSAIDs. Two patients received aspirin (500mg) and the other two received ibuprofen (50-100mg). In three cases, aspirin and ibuprofen were given for fever control, while the 4th child accidentally ingested two half-tablets of aspirin, which were used as a preservative agent in home-made stewed fruits. Within the first 24-48 hours after receiving NSAIDs, all patients were brought to our unit, with hematemesis (two cases), melena (one case) and both hematemesis and melena (one case). History for gastrointestinal problems, chronic drugs usage or overdosage of NSAIDs was negative. Hemoglobin values ranged from 5.5 to 10.5mg/dl and the coagulation tests were normal. Within 24-48 hours of admission, an upper digestive endoscopy was performed in two children; for the other two cases we could not obtain an informed consent from the parents. In both patients who underwent endoscopy we found double gastric ulcers in the antral region. No evidence of Helicobacter pylori infection was obtained. In one case, lack of early endoscopy due to parental refusal was followed by progressive worsening vomiting and acute dehydration; a barium meal revealed a decompensated pyloric stenosis that imposed an antrectomy. Two children were treated with intravenous PPI and one with H2-blockers. The patients were discharged after 7-10 days with a recommendation for oral PPI/H2-blockers. The endoscopic revaluation after two months showed a complete healing of the gastric lesions in three children. CONCLUSIONS: Improving parental education about the risks of self medication and severe side effects of NSAIDs and using acetaminophen as a first choice medication for fever control in young patients seems to be a reasonable attitude of general practitioners and pediatricians.

Keywords:
Peptic Ulcers Hemorrhage NSAIDs Children

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

Figures

Figure of 2

References:

[1]  Friedlander J, Mamula P: Gastrointestinal hemorrhage in Wyllie R, Hyams JS,Kay m (eds) Pediatric gastrointestinal and liver diseases, IVth Ed, Elsevier , Philadelphia PA, 2011, 146-153.
 
[2]  Guandalini S, Textbook of pediatric gastroenterology and nutri-tion,Taylor & Francis Group Publishers, London,2004, 38-39.
 
[3]  Sapoznikov B,Vilkin A,”Minidose aspirin and gastrointestinal bleeding –a retrospective, case-controlled study in hospitalized patients”.Dig Dis Sci,50,1621-1624,2005. .[Online].Available http://www.ncbi.nlm.nih.gov/pubmed/16133960volume50/. [Accessed oct.2012].
 
[4]  Berezin SH, Bostwick HE, Halata MS, Feerick J, Newman LJ, Medow MS. ”Gastrointestinal bleeding in children following ingestion of low-dose ibuprofen.” J Pediatr Gastroenterol Nutr, 44(4), 506–8, 2007.PMID 17444141[Online].Available: http://journals.lww.com/jpgn/Fulltext/2007/04000/volume44/number 4/. [Accessed sept 2012]
 
[5]  Martinez C, Blanco G, Ladero JM,Garcia-Martin E, Taxonera C, Gamito FG et al,”Genetic predisposition to acute gastrointestinal bleeding after NSAIDs use”, Br J Pharmacol., 141(2), 205–208, jan.2004. [Online] Available:[1]Martinez C, Blanco G, Ladero JM,Garcia-Martin E, Taxonera C, Gamito FG et al,”Genetic predisposition to acute gastrointestinal bleeding after NSAIDs use”, Br J Pharmacol., 141(2), 205–208, jan.2004. [Online] Available: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1574205/. [Accessed sept 2012].
 
[6]  Levy DM, Imundo LF.: Nonsteroidal Anti-Inflammatory Drugs: A survey of practices and concerns of pediatric medical and surgical specialists and a summary of available safety data. Pediatr Rheumatol Online J. 2010 Feb 4;8:7. doi: 10.1186/1546-0096-8-7. Available http://www.ncbi.nlm.nih.gov/pubmed/20181090 [Accessed oct 2012].
 
[7]  Wolfe  MM, Lichtenstein  DR, Singh  G.,” Gastrointestinal toxicity of nonsteroidal antiinflammatory drugs”,  N Engl J Med., 340(24), 1888–1899,jun.1999.[Online].Available: http://aramis.stanford.edu/downloads/GI..NSAID.pdf/volume340/nummber24/.[Accessed sept 2012].
 
[8]  Lesko SM, Mitchell AA. ”An assessment of the safety of pediatric ibuprofen. A practitioner-based randomized clinical trial”, Jama,1273(12), 929–33,1995; doi: 10.1001/jama.273.12.929. [Online]Available: http://jama.jamanetwork.com/collection.aspx?categoryid=5843/volume1273/number12.[Accessed sep 2012].
 
[9]  Giannini EH, Brewer EJ, Miller ML, Gibbas D, Passo MH, Hoyeraal HM. ”Ibuprofen suspension in the treatment of juvenile rheumatoid arthritis”, Pediatric Rheumatology Collaborative Study Group. J Pediatr, 117(4): 645–52, 1990.[Online] Available: http://www.ncbi.nlm.nih.gov/pubmed/2213396/volume117/number4. [Accessed sept 2012].
 
[10]  Keenan GF, Giannini EH, Athreya BH. ”Clinically significant gastropathy associated with nonsteroidal antiinflammatory drug use in children with juvenile rheumatoid arthritis”, J Rheumatol,22(6) , 1149–51,1995. [Online] Available http://www.researchgate.net/publication/15525403/volume22/number6/. [Accessed sept 2012].
 
[11]  Barron KS, Person DA, Brewer EJ. ”The toxicity of nonsteroidal antiinflammatory drugs in juvenile rheumatoid arthritis.” J Rheumatol, 9(1), 149–55, 1982 Available: http://www.ncbi.nlm.nih.gov/pubmed/7086773 [Accessed aug 2012].
 
[12]  Mulberg AE, Linz C, Bern E, Tucker L, Verhave M, Grand RJ. ”Identification of nonsteroidal antiinflammatory drug-induced gastroduodenal injury in children with juvenile rheumatoid arthritis”, J Pediatr. 122(4), 647–9, 1993; doi: 10.1016/S0022-3476(05)83556-5. Available: http://www.ncbi.nlm.nih.gov/pubmed/8463919 [Accessed july 2012].